Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 16, 2003, 4:10 PM EST for Greene County, Pitt County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2003, 4:10 PM EST (21:10 UTC)
- Expired
- Mar 16, 2003, 5:00 PM EST
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Greene County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 90 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
968
WUUS52 KMHX 162110
SVRMHX
NCC079-147-162200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 PM EST SUN MAR 16 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA
PITT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 500 PM EST
* AT 410 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM FARMVILLE TO SNOW HILL...OR FROM
10 MILES WEST OF GREENVILLE TO SNOW HILL...MOVING EAST AT 20 MPH.
LIKELY WITH THIS LINE OF STORMS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HOOKERTON AROUND 415 PM EST
BRUCE AROUND 420 PM EST
RENSTON...AND ORMONDSVILLE AROUND 425 PM EST
GREENVILLE AROUND 430 PM EST
WINTERVILLE...AND AYDEN AROUND 435 PM EST
GRIFTON AROUND 440 PM EST
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3561 7717 3535 7725 3538 7729 3533 7735
3535 7744 3542 7747 3542 7753 3538 7756
3537 7762 3534 7767 3537 7770 3571 7761
11
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:30 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 16, 2:30 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EST SUN MAR 16 2003 SHORT TERM: AS EXPECTED DIURNAL CONVECTION HAS DEVELOPED IN RESPONSE TO STRONG HEATING AND COOL POOL ALOFT WITH UPPER LOW. WITH LOW WBZ HGTS...POSSIBILITY EXISTS FOR LARGE HAIL. THINK ACTIVITY WILL DIE WITH LOSS OF HEATING AND AM NOT EXPECTING ANY ADDITIONAL PCPN OVERNIGHT.AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT DUE TO WET GROUND AND CALM WINDS. FCST CONTINUES TO BE VERY TRICKY...TYPICAL OF SPRING. THE UPPER LOW LOW SLOWLY EXITS OFF THE COAST TONIGHT FOLLOWED BY SHORT WAVE RIDGING OVR THE SE. THE MODELS DIFFER IN HOW FAST TO BRING MOIST ASSCTD WITH A SERIES OF WK IMPULSES EMERGING OUT OF THE GOM INTO NC. THE DISTB WILL ROTATING AROUND A DEEP AND COMPLEX STORM SYSTEM DEVELOPING OVR THE CENTRAL US. RIDGING WILL BE OCCURRING OVR THE EAST IN RESPONSE TO THIS...BUT HIGHER HGTS ARE NOW EXPECTED OVR THE GREAT LAKES. THINK THE GFS IS A TAD FAST AND WILL TREND TWRD THE SLOWER ETA INDICATING AN INC IN CLOUDS MON. PREFER TO KEEP POPS 20% OR LESS. TUE WILL SEE THE ATMOS BECOMING MORE FRONTOGENETIC ACROSS NC. THE RISING HEIGHTS OVR THE GREAT LAKES WILL STRENGTHEN A SFC HIGH OVR ESTRN CANADA WHICH WILL THEN RIDGE DOWN INTO THE SE. A STRONG NE/E FLOW WILL DEVELOP ACROSS NC TUE AND CONTINUE INTO WED WHILE WEAK PERTURBATIONS ALOFT SWING ACROSS THE AREA. WAA WILL BE OCCURRING JUST OFF THE SFC PRODUCING PERIODIC LIFT AND A THERE WILL BE A THREAT OF RAIN BEGINNING MON NIGHT AND CONTINUING INTO THE EXTENDED. LIKELY POPS WILL BE CARRIED MON NIGHT AND TUE AND WILL THEN LOWER TO CHANCE WED. HIGH TEMP FCST VERY DIFFICULT. GENERALLY WENT WITH LOWER 70S MON...AROUND UPPER 60S TUE AND MIDDLE 60S WED. EFP: EXPECTING SOME MODERATION THU AND FRI AS SFC FLOW BECOMES SE. STILL UNCERTAINTY WHEN FRONT COMES THROUGH BUT IT LOOKS LIKE FRI NIGHT OR ERLY SAT. WILL CARRY POPS THU-FRI NIGHT AND DRY SAT-SUN. FOLLOWED CLOSE TO HPC TEMPS. MARINE: ETA AND GFS IN DECENT AGREEMENT. ANAL SHOWS 1011 LOW SITUATED OVR ONSLOW BAY. STRONGEST WINDS CONT ON N/NE SIDE OF LOW IN THE PGRAD...WHILE WINDS NR THE LOW VERY LT. SEAS STILL AROUND 6 FT HAT TO LOOKOUT WITH 4-5 S AND N OF THAT ZONE. AS SUCH WL NEED TO CARRY SCA FOR EARLY TNGT HAT TO LOOKOUT W/ SEAS SUBSIDING OVERNT. LT WINDS THRU MON WITH LOW PRES THEN TRAILING BNDRY ACROSS THE AREA. NEXT EVENT TUE NT WITH HI PRES BLDNG SOUTH AND NE WIND SURGE. WL ADVERTISE SCA CONDITIONS DVLPG TUE NT LASTING THRU WED. BY THU...GFS ADVERTISES WARM FRONT LIFTING N THRU THE AREA AND TIGHTENING PGRAD. MARGINAL GALES ARE ADVERTISED MID-THU THRU EARLY FRI. HOWEVER...LIKE PREV RUNS...NOTICED SOME PSBL FEEDBACK AND THUS FEEL THAT IT IS BEST TO GRADUALLY INCRS WINDS IF NEEDED IN LATER PACKAGES...AND THUS FOR NOW WL HOLD AT SCA SPEEDS. .MHX...SMALL CRAFT ADV CAPE HATTERAS TO CAPE LOOKOUT. ELARDO/PETRO
Hazardous weather outlook, Mar 16, 3:45 AM EST, 12 hours 25 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-161045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 345 AM EST SUN MAR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND ISOLATED THUNDERSTORMS WILL LIFT NORTH ACROSS EASTERN NORTH CAROLINA TODAY. LOCALLY HEAVY RAINS ARE POSSIBLE ALONG COASTAL SECTIONS...WITH SOME MINOR PONDING OF WATER POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT AND EARLY TUESDAY AND AGAIN WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MLF
In the hours before
Local storm report, Mar 16, 3:38 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EST SUN MAR 16 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 PM PINK HILL NC 0.75 IN HAIL
03/16/03 LENOIR DIME SIZE HAIL REPORTED
NEAR PINK HILLLocal storm report, Mar 16, 3:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EST SUN MAR 16 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0342 PM 5NE WALSTONBURG NC 1.00 IN HAIL
03/16/03 GREENE HALF DOLLAR SIZED HAIL
REPORTED BETWEEN
WALSTONBURG AND LINDELLLocal storm report, Mar 16, 3:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
358 PM EST SUN MAR 16 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM FARMVILLE NC 1.00 IN HAIL
03/16/03 PITT DIME TO HALF DOLLAR SIZE
HAIL REPORTED IN
FARMVILLE BY 911 CENTERThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:07 AM EST | Special Marine Warning | MHX | 53 min | |
| Mar 16, 3:00 PM EST | Severe Thunderstorm Warning | MHX | Lenoir | 60 min |
| Mar 16, 3:01 PM EST | Severe Thunderstorm Warning | MHX | Greene | 59 min |
| Mar 16, 3:12 PM EST | Severe Thunderstorm Warning | MHX | Pitt | 63 min |
| Mar 16, 4:42 PM EST | Severe Thunderstorm Warning | MHX | Pamlico | 33 min |
| Mar 16, 4:44 PM EST | Severe Thunderstorm Warning | MHX | Pamlico | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.